Colorado, 2004

Flash Flood in Colorado, July 23, 2004

July 23, 2004 · NWS PUB · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 23, 12:58 PM MST, 7 hours 17 minutes earlier.

Area forecast discussion, Jul 23, 12:58 PM MST, 7 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
158 PM MDT FRI JUL 23 2004

.SHORT TERM...
(TONIGHT AND SATURDAY)

CURRENTLY...WAT VAP SHOWS WELL DEFINED SHORT WAVE OVER W UTAH MOVING
EAST. THIS FEATURE IS FIRING OFF CONVECTION IN WESTERN COLORADO
WHICH IS MOVING EAST AND AFFECTING THE HIER TRRN OVER THE CWA.
GENERALLY ALONG AND EAST OF THE S MTNS...SKIES ARE OVERCAST TO
MOSTLY CLOUDY WITH LIGHT SHOWERS AND LOW CEILINGS.

REST OF TODAY...AS SHORT WAVE CONTINUES EAST ANTICIPATE A FEW TSRA
IN THE MTNS. AS THIS ACTIVITY CONTINUES EAST TO THE PLAINS IT WILL
ENCOUNTER THE MUCH MORE STABLE AIRMASS AND WEAKEN...HOWEVER BELIEVE
LIFT ASSOCIATED WITH SHORT WAVE AND LLVL MOISTURE WILL ALLOW FOR
SCT SHRA TO DEVELOP OVER THE PLAINS.

TONIGHT...LOTS OF LOW CLOUDS WILL CONTINUE OVER PLAINS AND UPSLOPE
CONTINUES OVER THE REGION. LOW CLOUDS AND FOG WILL PREVAIL AND THIS
WILL AFFECT AVIATION CONCERNS AT BOTH PUEBLO AND COLORADO SPRINGS
WITH IFR/LIFR CONDITIONS POSSIBLE AT THESE AIRPORTS. AS FOR PRECIP...
MOST TSRA WILL BE ENDING EARLY IN THE MTNS...HOWEVER CANT RULE OUT
SOME LATE NIGHT ACTIVITY DUE TO MSTR ACROSS THE REGION AND
CONTINUED NW FLOW WITH EMBEDDED SHORT WAVES.

TOMORROW...NOT MUCH CHANGE AS COMPARED TO TODAY. UPLSOPE WILL
CONTINUE WITH LOTS OF CLOUDS OVER THE PLAINS AND LESSER AMOUNT OVER
MTNS. MODELS TRY TO BRING IN SOME CAPE OVER PLAINS BUT I AM LEANING
AGAINST THIS FOR NOW. IF CAPE IS REALIZED THEN CONDITIONS WILL BE
FAVORABLE FOR A SVR STORM OR TWO AS SHEAR WILL BE QUITE GOOD OVER
THE PLAINS. IN THE MTNS...CONTINUED THREAT OF TSRA MOST OF THE DAY
DUE TO INSOLATION REACHING THESE AREAS. /HODANISH

.LONG TERM...
(SATURDAY NIGHT THROUGH FRIDAY)

SATURDAY EVENING CONTINUES TO LOOK LIKE A COOL AND MOIST PERIOD OVER
THE EAST...WITH SHORTWAVE ENERGY DROPPING SOUTHEAST ACROSS THE AREA
IN A NORTHWEST FLOW PATTERN.  MOISTURE CONTINUES TO LOOK QUITE
ADEQUATE THIS PERIOD...WITH PWS RUNNING BETWEEN .75 AND 1.25 INCHES
ACROSS THE EASTERN MOUNTAINS AND PLAINS...AND BETWEEN .50 AND .75
INCHES WEST OF THE SANGRE DE CRISTO CREST AND UP INTO CHAFFEE AND
LAKE COUNTIES. SCATTERED COVERAGE LOOKS GOOD THIS PERIOD...WITH
THE POTENTIAL FOR HEAVY RAINS. ALSO...THE COMBINATION OF LOW LEVEL
SOUTHEAST FLOW AND UPPER LEVEL NORTHWEST FLOW WILL PUT JUST ENOUGH
SPIN ON THINGS TO KEEP THE SEVERE THREAT ALIVE...MAINLY IN THE FORM
OF LARGE HAIL.

SUNDAY...APPEARS TO BRING A SHIFT IN THE PATTERN...WITH DRIER AIR
AND SUBSIDENCE MOVING IN.  BUT...WELL STILL HAVE NORTHWEST FLOW
WITH POSSIBLE SHORTWAVE ENERGY...AND WARMER TEMPERATURES...SO MAY
BE ONE MORE ROUND OF T-STORMS TO FLUSH OUT AS DRIER AIR PUSHES IN.
WILL ALSO CONTINUE TO HAVE HAIL THREAT THIS DAY WITH NORTHWEST FLOW
AND MORE SUNSHINE TO BOOST CAPES.  CURRENT POPS ARE 30S.  WILL NOT
ADJUST THESE NOW...BUT MAY NEED REFINEMENT TO 20S (MORE ISOLATED
COVERAGE) IN LATER FORECASTS.

MONDAY AND TUESDAY...WE CONTINUE TO REMAIN IN A NORTHWEST FLOW
REGIME...WITH ADEQUATE MOISTURE AROUND AND SUFFICIENT SHORTWAVE
ENERGY TO KEEP GENERALLY SCATTERED COVERAGE IN THE MOUNTAINS WITH
ISOLATED COVERAGE ACROSS THE PLAINS EACH AFTERNOON AND EVENING.
TEMPERATURES SHOULD CONTINUE TO WARM.

WEDNESDAY AND THURSDAY...THE FLOW LOOKS TO BECOME A LITTLE MORE ZONAL
AND A LITTLE DRIER...AS A LARGE UPPER TROUGH SWEEPS THROUGH THE
NORTHERN PLAINS.  ALSO...PATTERN LOOKS TO HAVE A LITTLE MORE
DOWNSLOPE FLOW WITH WARMER TEMPERATURES... PROBABLY CLIMBING BACK
ABOVE NORMAL.

BY FRIDAY...WE MAY SEE A SLIGHT INFLUX OF MONSOON MOISTURE AGAIN AS
THE WESTERN US HIGH CENTER SHIFTS OVER NEW MEXICO.  TEMPERATURES
SHOULD REMAIN HOT THOUGH.

SO...ALL-IN-ALL...NOT MANY CHANGES TO THE FORECAST.  MAINLY JUST SOME
BLENDING WITH SURROUNDING WFOS. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 23, 5:30 AM MST, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
630 AM MDT FRI JUL 23 2004

COZ058>089-093>099-241300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
630 AM MDT FRI JUL 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR OVER THE
MOUNTAINS...HIGH VALLEYS...AND I-25 CORRIDOR. THE THREATS WILL
BE BRIEF HEAVY RAIN...WIND GUSTS TO 40 MPH...HAIL UNDER 1/2
INCH IN DIAMETER...AND CLOUD TO GROUND LIGHTNING. IF SHOWERS AND
THUNDERSTORMS RECUR OVER BURN SCARS...THERE WILL BE THE POSSIBILITY
OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MOUNTAINS
SATURDAY AFTERNOON AND EVENING...WITH A FEW THUNDERSTORMS MOVING OUT
ACROSS THE I-25 CORRIDOR. THE MAIN THREATS FROM THESE STORMS WILL
BE WIND GUSTS TO NEAR 45 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING
AND LOCALLY HEAVY RAINFALL. ISOLATED TO SCATTERED SHOWERS CAN BE
EXPECTED ACROSS THE FAR EASTERN PLAINS SATURDAY...WITH AN ISOLATED
THUNDERSTORM ALSO POSSIBLE...AS A COOLER AND MORE STABLE ATMOSPHERE
WILL BE IN PLACE ACROSS THE FAR EASTERN PLAINS.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE ENTIRE AREA SUNDAY THROUGH THURSDAY. WITH GREATER
WIND SHEAR ACROSS THE REGION SUNDAY AND MONDAY...ONE OR TWO SEVERE
STORMS...PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS...WILL BE
POSSIBLE ACROSS THE EASTERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET WARNING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE TODAY AND TONIGHT.

&&

In the hours before

Local storm report, Jul 23, 7:35 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
835 PM MDT FRI JUL 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HEAVY RAIN       8 NE TWO BUTTES         37.66N 102.31W
07/23/2004  2.70 INCH        PROWERS            CO   TRAINED SPOTTER

            SINCE 745 PM THURSDAY

0625 PM     HEAVY RAIN       2 NW COLORADO SPRINGS   38.88N 104.79W
07/23/2004  1.00 INCH        EL PASO            CO   TRAINED SPOTTER

            FELL IN 20 MINUTES

0730 PM     HEAVY RAIN       5 NNW CRYSTOLA          39.01N 105.06W
07/23/2004  1.49 INCH        TELLER             CO   TRAINED SPOTTER

            STORM TOTAL SINCE 220 PM

&&

KC

The radar

The Pueblo radar (KPUX), 51 km away, was scanning. The volume nearest the first event began at 03:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
July 23, 8:15 PM MST to 10:15 PM MST
Where
El Paso County, 6 mi S of Fountain
Reported by
TRAINED SPOTTER
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

Heavy rain amounts of 2 to 3 inches...falling in less than an hour...on saturated soil caused flash flooding of Fountain Creek and surroundings...south of Fountain and south to the Pueblo county line.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413891.